ABC News is reporting on a New England Journal Of Medicine early release regarding the drug, Plavix.
According to new research, 11 patients are now known to have developed TTP as a result of taking Plavix. Bristol-Meyers Squibb, which markets the drug in the United States, has agreed to immediately re-label Plavix warning patients that TTP is a possible side effect. Some physicians have been contacted by the pharmaceutical company regarding the drug's possible problems.
The antiplatelet drug Plavix (clopidogrel) is a new thienopyridine derivative whose mechanism of action and chemical structure are similar to those of ticlopidine. The estimated incidence of ticlopidine-associated thrombotic
thrombocytopenic purpura is 1 per 1600 to 5000 patients treated, whereas no Plavix (clopidogrel)-associated cases were
observed during phase 3 clinical trials and cohort studies.
the association between ticlopidine use and thrombotic thrombocytopenic purpura and other adverse effects,
Plavix (clopidogrel) has largely replaced ticlopidine in clinical practice. More than 3 million patients have received
Ten of the 11 patients received Plavix for 14 days or less before the onset of thrombotic thrombocytopenic purpura. One patient died despite undergoing plasma exchange, the known therapy for TTP, soon after diagnosis.
Thrombotic thrombocytopenic purpura is a life-threatening, multisystem disease characterized by
thrombocytopenia, microangiopathic hemolytic anemia, fever, neurologic changes, and renal abnormalities. Many drugs have been associated with the syndrome. TTP can look like a stroke and is often misdiagnosed by practitioners.
For more information read NEJM's early release: Thrombotic Thrombocytopenic Purpura Associated with